Hail, Coffey
- When
- March 4, 12:10 PM CST
- Where
- Coffey County, 4.34 mi E of Sharpe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -95.600
Marginal thunderstorms moved through East Central Kansas with one cell producing hail to the size of pennies near Waverly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Marginal thunderstorms moved through East Central Kansas with one cell producing hail to the size of pennies near Waverly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 5:24 AM CST, 6 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 524 AM CST FRI MAR 4 2011 ...UPDATE TO AVIATION... && .AVIATION... KEPT ONGOING TAF WITH MVFR CIGS UP NEAR THE NEBRASKA BORDER ATTM AND MOVING SOUTHWARD. WINDS BECOME NORTHEAST AND GUSTY INTO THE EVENING HOURS. SHOULD BE ABLE TO DEPICT CLEARING BEHIND THE SYSTEM NEXT MODEL UN. 67 && .PREV DISCUSSION... /ISSUED 307 AM CST FRI MAR 4 2011/ TODAY THROUGH SUNDAY. AS OF EARLY THIS MORNING...CLOUDS WERE ON THE INCREASE IN ADVANCE OF AN UPPER LEVEL DISTURBANCE LOCATED OVER THE CENTRAL ROCKIES. RADAR MOSAIC FROM ACROSS THE REGION SHOWED LIGHT SHOWERS/VIRGA OVER PORTIONS OF NORTHERN KANSAS AND SOUTHERN NEBRASKA. AT THE SFC...A COLD FRONT SLICED THROUGH THE CWA...LOCATED FROM MCI TO EMP. THE BOUNDARY WILL MAKE SLOW PROGRESS SOUTHWARD DURING THE DAY...CLEARING THE CWA BY LATE MORNING. AS STRONGER ASCENT OVERSPREADS THE AREA TODAY...EXPECT SCT SHOWERS TO DEVELOP. WITH MEAGER INSTABILITY OVER EAST CENTRAL KS (MUCAPE ~200 J/KG)...COULD SEE A FEW ISOLATED THUNDERSTORMS DURING THE AFTERNOON HOURS ON THE COOL SIDE OF THE SFC FRONTAL BOUNDARY. OPERATIONAL MODELS AND SREF GUIDANCE CONTINUE TO HINT AT THE MOST WIDESPREAD ACTIVITY OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KS...WITH MOST OF THIS PRECIPITATION DEVELOPING BETWEEN MIDDAY AND THE AFTERNOON HOURS. BY EARLY EVENING...THE BOUNDARY WILL HAVE PUSHED FURTHER SOUTHEASTWARD...CLEARING ALL OF KS. POST-FRONTAL PRECIPITATION WILL COME TO AN END FROM NW TO SE...WITH MOST ACTIVITY CONCLUDING BY MIDNIGHT. ON THE FAR BACKSIDE OF THE PRECIPITATION...A BRIEF TRANSITIONAL PERIOD FROM RAIN TO LIGHT SNOW MAY OCCUR. WITH ONLY A LIMITED WINDOW WITH SUFFICIENT SATURATION IN THE SNOW GROWTH ZONE...TIMING THE ARRIVAL OF COLDER AIR AND ONLY LIGHT QPF AMOUNTS...NO SNOW ACCUMULATION IS ANTICIPATED. SKIES WILL GRADUALLY CLEAR FROM W TO E ON SATURDAY...WITH DRY CONDITIONS CONTINUING THROUGH SUNDAY. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER 40S IN NC KS TO THE MIDDLE 50S IN FAR EC KS...CLOSEST TO THE SFC BOUNDARY. COOLER AIR WILL ADVECT INTO THE CWA FOR THE WEEKEND...WITH BELOW NORMAL READINGS EXPECTED. MONDAY-BEYOND. THE NEXT UPPER STORM SYSTEM IS PROJECTED TO ENTER THE PLAINS LATE MONDAY INTO TUESDAY. THIS DISTURBANCE LOOKS MUCH STRONGER AND THE CURRENT TRACK TAKES THE SFC LOW EAST-NORTHEASTWARD ACROSS PORTIONS OF THE CWA. WITH THE DYNAMIC SYSTEM AND MOISTURE STREAMING NORTHWARD BACK INTO THE AREA...THUNDERSTORMS ARE A DISTINCT POSSIBILITY OVER MOST SECTIONS OF THE CWA. DEPENDING ON THE DESTABILIZATION IN THE WAKE OF INITIAL SHOWERS/CLOUDS...COULD SEE THE POTENTIAL FOR SOME STRONG STORMS. A BRIEF PERIOD OF RAIN TO SNOW TRANSITION AS THE SYSTEM DEPARTS IS POSSIBLE ON TUE NIGHT INTO WED...BUT SNOW ACCUM POTENTIAL LOOKS MINOR COMPARED TO LOCATIONS N/NW OF THE CWA. AS EXPECTED...ABOVE NORMAL READINGS WILL BE FOUND IN ADVANCE OF THE SYSTEM ON TUE WITH COOLER TEMPERATURES FOR WED/THU. NO OTHER NOTABLE CHANGES TO PACKAGE. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1124 AM CST FRI MAR 4 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-051730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1124 AM CST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...GENERALLY FOR AREAS SOUTH AND EAST OF A HERINGTON TO HOLTON LINE. SMALL HAIL AND BRIEF HEAVY DOWNPOURS CAN BE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG STORM SYSTEM WILL APPROACH THE REGION EARLY NEXT WEEK...WITH THUNDERSTORMS RETURNING TO MOST OF THE OUTLOOK AREA ON TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CST FRI MAR 4 2011
KSZ026-040-041800-
DOUGLAS-JEFFERSON-
1135 AM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES...
THROUGH NOON CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE LAWRENCE AND EUDORA.
&&
LAT...LON 3877 9530 3893 9542 3917 9517 3916 9517
3913 9517 3912 9518 3897 9518 3897 9509
3898 9507 3898 9505 3897 9504
TIME...MOT...LOC 1735Z 224DEG 35KT 3890 9533SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CST FRI MAR 4 2011
KSZ056-058-059-041845-
ANDERSON-COFFEY-FRANKLIN-
1208 PM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES...
THROUGH 1245 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF SOUTHWESTERN FRANKLIN...NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARRIS...WILLIAMSBURG...RICHMOND AND PRINCETON.
&&
LAT...LON 3824 9558 3836 9571 3843 9559 3843 9551
3848 9550 3858 9534 3842 9521
TIME...MOT...LOC 1808Z 232DEG 37KT 3835 9559The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287960.